Georgia, 2019

Damaging Wind and Heavy Rain in Georgia, August 15, 2019

August 15, 2019 · NWS JAX · 4 events in 2 counties and zones

Southwest flow across the area with a lingering surface front across southern GA provide moisture and lift to produce locally heavy rainfall in diurnally driven showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest flow across the area with a lingering surface front across southern GA provide moisture and lift to produce locally heavy rainfall in diurnally driven showers and storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 15, 3:15 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 15, 3:15 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
415 PM EDT Thu Aug 15 2019

.NEAR TERM...

Moist southwesterly flow, being channeled between the frontal
boundary to the north and encroaching high pressure from the
south, has been bringing showers and thunderstorms across the
forecast region today, with a band of storms becoming strengthened
near the shoreline and over nearshore waters after converging
with the east coast sea breeze. Thunderstorms and showers are
expected to persist through much of the evening, with models
showing a potential for less widespread convection occuring during
the overnight hours with the most likely developments being near
and south of Gainesville. Storms are expected to build and become
widespread tomorrow as well, with a continuation of the moist air
flowing out of the southwest and convection increasing in strength
as the day progresses. Overnight low temperatures are going to
drop into the mid to lower 70s for inland areas, and in the upper
70s along the coast. Patchy areas of fog are possible for the
inland areas of southeast Georgia, tomorrow morning.

.SHORT TERM /Friday and Saturday/...

The weather pattern for the beginning of the weekend will be
dominated by the presence of the frontal boundary pressing in from
out of the northwest and settling in over inland southeast
Georgia. As a result of this, a very moist southwesterly flow
moving across the region from out of the Gulf will bring in PWAT
values potentially as high as 2.6 inches over northeast Florida
and coastal southeast Georgia, resulting in numerous showers and
thunderstorms throughout those areas. Storms are expected to be
slow moving and will bring a risk for localized flooding to occur
with stronger storms. Given the amount of cloud cover and
developing storms, high temperatures are expected to be
predominantly in the in the mid to upper 80s for most areas.
Overnight low temperatures will be in the lower 70s for inland
areas and in the mid to upper 70s along the coast.

.LONG TERM /Sunday through Wednesday/...

Numerous to scattered showers and storms are expected through the
weekend as the southwesterly flow continues, however this pattern
will become disrupted going into next week when the frontal
boundary to the north begins to weaken and drift northward. This
will lead to a more standard diurnal convection pattern as the
week progresses, with a southerly flow potentially developing by
midweek as ridging over the Florida peninsula from out of the east
starts to retract. This could lead to enhanced convection on
Wednesday as a relatively more most airflow channels across the
forecast region. Max temps for the beginning of next week are
expected to rise into the lower 90s due to the reduction in
overall storm propagation. Overnight low temperatures will mostly
be in the lower 70s, with min temps being in the mid to upper 70s
for coastal areas and for the southernmost portions of the
forecast area.

&&

.AVIATION...

Widespread showers and embedded storms will move across the TAF
sites this afternoon into the early evening. Showers and embedded
storms will impact KGNV overnight, with showers and storms then
moving inland again towards the east coast TAF sites in the late
morning through early afternoon. Southwest winds around 10 knots
will prevail this afternoon, with winds around 5 knots overnight.
Southwest winds 10-15 knots will prevail on Friday.

&&

.MARINE...

The Atlantic ridge continues to be positioned to our south over
Bahamas and the FL straits through Friday, then should lift a bit
northward into Friday night into Sunday. A weak front will remain
nearly stationary over srn GA for the next couple of days then
lift northward and weaken. The squeeze play between the front and
the ridge to our south will maintain persistent south and
southwest winds for the local waters. Winds may be at SCEC
conditions (15-20kt) over the offshore waters later today and tonight
and possibly again over area waters Friday-Friday night. However,
over the weekend and on Monday, southerly flow is expected as the
ridge begins to near the area and winds will likely stay at or
below 15 knots. Prevailing seas will be 2-4 ft near few days. Main
concern for boaters the next couple of days will be offshore
moving showers and storms capable of producing gusty winds,
frequent lightning and reduced vsby in heavy rainfall.

Rip Currents: Low to low-end moderate risk of rip currents due to
weak swells the next couple of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  90  73  88 /  40  60  20  60
SSI  77  87  76  86 /  60  80  30  70
JAX  76  87  75  86 /  60  70  40  70
SGJ  75  86  74  87 /  50  70  30  50
GNV  74  84  73  84 /  60  70  40  60
OCF  74  84  73  86 /  50  70  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Corless/Wolf/Enyedi/Bricker

In the hours before

Special weather statement, Aug 15, 2:09 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
309 PM EDT Thu Aug 15 2019

GAZ166-151945-
Coastal Camden GA-
309 PM EDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMDEN COUNTY UNTIL
345 PM EDT...

* At 309 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Kings Bay Base, moving
  northeast at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Kings Bay Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3074 8154 3077 8160 3087 8153 3082 8146
TIME...MOT...LOC 1909Z 213DEG 12KT 3077 8156

ENYEDI

The radar

The Moody AFB radar (KVAX), 116 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Appling

When
August 15, 4:18 PM EST to 4:33 PM EST
Where
Appling County, 0.91 mi SE of Prentiss
Reported by
CoCoRaHS
Coordinates
31.790, -82.390

A station measured 1.20 inches in 15 minutes.

Thunderstorm Wind, Coffee

When
August 15, 6:08 PM EST
Where
Coffee County, 0.91 mi NE of Pridgen
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
31.710, -82.920

A tree was blown down about 1 mile north of Pridgen. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for Storm Data.

Heavy Rain, Appling

When
August 15, 6:26 PM EST to 7:14 PM EST
Where
Appling County, 0.91 mi SE of Prentiss
Reported by
CoCoRaHS
Coordinates
31.790, -82.390

An observed measured 2.25 inches of rainfall in about 50 minutes.

Heavy Rain, Coffee

When
August 15, 8:30 PM EST to 10:30 PM EST
Where
Coffee County, 1.82 mi NE of Douglas
Reported by
Public
Coordinates
31.520, -82.830

The public measured about 3.67 inches of rain in about 2.5 hrs.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843459, 843462, 843460, 843461.